Tornadoes · United States · Texas · 2013

EF1 tornado, Woodville Tylerco Ar, Texas, December 21, 2013

This EF1 tornado ran 0.9 miles across Tyler County on December 21, 2013, touching down at 1:58 PM CST and reaching 25 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 21, 2013
Touchdown
1:58 PM CST (19:58 UTC)
Lifted
1:59 PM CST (19:59 UTC)
On the ground
1 minutes
Path length
0.9 miles (1.4 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Tyler County
Touchdown point
30.742, -94.498
Lift-off point
30.745, -94.484
Record number
1312211358-01

What the Weather Service recorded

As a cold front approached the region, thunderstorms became severe, some of which produced weak tornadoes in Tyler and Jasper counties.

A fast moving tornado touched down in the Harmony community, blowing down and snapping several large hardwood trees, one of which hit a parked car.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 15:48 UTC and running to 22:50 UTC.

Issued (UTC)ExpiredProductOffice
15:44 UTC00:00 UTCWind AdvisoryLCH
15:48 UTC22:50 UTCTornado WatchLCH
20:49 UTC21:28 UTCSevere Thunderstorm WarningLCH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:25 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Dec 21, 11:50 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 21, 11:50 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1150 AM CST SAT DEC 21 2013

.DISCUSSION...
18Z TAF ISSUANCE.

&&

.AVIATION...
BKN LINE OF TSRA CONTINUES TO DEVELOP ACROSS SE TX LATE THIS
MORNING...AND WILL CONTINUE SPREADING NE THIS AFTERNOON AND EARLY
EVENING. OTHERWISE...MVFR/IFR CEILINGS TO PREVAIL THIS AFTERNOON
AND EVENING. PLACED TEMPO GROUPS FOR AREA TERMINALS FOR THIS
AFTERNOON BEGINNING ROUGHLY 19-23Z AT BPT...20-24Z FOR LCH/AEX...AND
21-01Z FOR LFT/ARA OF BEST CHANCES FOR +TSRA AND MVFR WITH
VRB30G45KT POSSIBLE AS WELL. LINGERING -SHRA WILL CONTINUE THIS
EVENING...ENDING FROM W TO E BY 06Z. WITH THE COOL FRONT NOT
EXPECTED UNTIL AFTER DAYBREAK SUN...WINDS EXPECTED TO GO LIGHT AND
VARIABLE AFTER 06Z...WITH INTERMITTENT DENSE FOG POSSIBLE FROM
10-14Z.

DML

&&

.PREV DISCUSSION... /ISSUED 710 AM CST SAT DEC 21 2013/

DISCUSSION...
FOR THE 12Z TAF PACKAGE.

AVIATION...
IFR CIGS PREVAIL ACROSS THE SOUTHERN TERMINALS WITH MVFR AT KAEX
AS GULF MOISTURE IS BEING DRAWN NORTHWARD BY INCREASING SOUTHERLY
FLOW AHEAD OF A POTENT UPPER TROF NEARING WEST TEXAS THIS MORNING.
SHOWER ACTIVITY IS ALSO STARTING TO INCREASE OVER EAST TEXAS AS
FORCING FOR ASCENT STRENGTHENS WITH THE APPROACH OF THIS FEATURE.
PREVIOUS FCST WAS MASSAGED A BIT TO BETTER REFLECT LATEST THINKING
REGARDING TIMING OF CONVECTION...WITH CIGS UNLIKELY TO IMPROVE
MUCH THROUGH THE DAY. SOUTH WINDS ARE ALSO FCST TO INCREASE THIS
AFTERNOON...WITH GUSTS IN EXCESS OF 30KT POSSIBLE. A QUASI-LINEAR
BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ENTER EAST TEXAS
BY MID TO LATE MORNING...AND CONTINUE PROGRESSING EAST THROUGH THE
REST OF THE REGION TODAY AND TONIGHT. WITH SHALLOW MOISTURE
PROGGED TO LINGER EVEN AFTER CONVECTION COMES TO AN
END...CIGS/VSBYS ARE LIKELY TO LOWER LATER TONIGHT.

PREV DISCUSSION... /ISSUED 630 AM CST SAT DEC 21 2013/

SYNOPSIS...
DEEP AMPLIFIED UPPER LOW NOW ENTERING W TX. AHEAD OF THIS LOW...WITH
AN AREA OF SHOWERS AND THUNDERSTORMS ACRS MUCH OF E/CNTL TX
BENEATH DIFFLUENT FLOW ALOFT. A COLD FRONT EXTENDS FM TEXARKANA SW
TO NR SAN ANTONIO TO AN AREA OF LOW PRES OVER SRN TX. WARM AND
BREEZY CONDITIONS ARE NOTED ACRS OUR REGION WITH JUST A FEW
ISOLATED STREAMER SHOWERS MOVING N ACRS THE AREA.

DISCUSSION...
FAIRLY BUSY DAY ANTICIPATED AS THE UPPER LOW OVER WRN TX WILL LIFT
NE WHILE SFC CYCLOGENESIS DEVELOPS ON THE SRN PORTION OF THE TX
FRONT AND TRAVELS NE TOWARD THE MO BOOTHEEL. NUMEROUS
THUNDERSTORMS ARE ALREADY ONGOING ACRS TX INTO NW LA AND THIS
ACTIVITY WILL SHIFT EAST AS THE FRONT ACCELERATES TOWARD THE AREA.

A STRONG 50-60 KT LLJ OVER E TX WILL CONTINUE TO AID IN MOISTURE
ADVECTION AS WELL AS PROVIDE FOR RATHER IMPRESSIVE SHEAR OVER THE
REGION. PW VALUES WILL CLIMB TO NR 1.8 INCHES...NEARLY 2 STD DEV
ABV NORMAL FOR DECEMBER. THE COMBINATION OF SHEAR ALONG WITH WEAK
TO MODERATE INSTABILITY WILL ALLOW FOR SOME OF THE STORMS TO
BECOME STRONG TO SEVERE FROM MID-MORNING THROUGH THIS EVENING. THE
PRIMARY SEVERE THREATS WILL BE FROM DAMAGING WINDS...BUT WIND
PROFILES ALSO INDICATE THE POTENTIAL FOR A FEW TORNADIC STORMS AS
WELL. THE BEST POTENTIAL WILL BE ACRS INTERIOR SE TX AS WELL AS
PORTIONS OF SW/CNTL LA ALONG AND NORTH OF HIGHWAYS 12 AND 190. IN
ADDITION...GIVEN THE ABUNDANT MOISTURE...SOME STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL. HOWEVER...THE SYSTEM SHOULD
MOVE THROUGH QUICKLY ENOUGH TO LIMIT EXCESSIVE RAINFALL AMOUNTS
ACRS THE AREA.

RAIN CHANCES WILL DECREASE FROM WEST TO EAST DURING THE EVENING
AND OVERNIGHT HOURS AS THE MAIN ENERGY WITH THE SYSTEM MOVES AWAY
FM THE REGION. A SECONDARY COLD FRONT WILL CROSS THE REGION LATE
SUNDAY...REINFORCING THE NORTHERLY WINDS AND USHERING IN COOLER
TEMPERATURES AND DRIER AIR. DRY WEATHER IS EXPECTED THROUGH
MIDWEEK AS HIGH PRES CROSSES THE AREA. CHRISTMAS DAY LOOKS BE
DRY...WITH MORNING TEMPERATURES IN THE 30S AND AFTN HIGHS IN THE
50S. A SMALL CHANCE FOR SHOWERS RETURNS BY THURSDAY AS WEAK LOW
PRES DEVELOPS OVER THE WRN GULF.

MARINE...
STRONG SOUTHERLY FLOW WILL PERSIST TODAY AHEAD OF A COLD FRONT THAT
WILL CROSS THE REGION THIS EVENING. FOR THIS MORNING...THESE
SOUTHERLY WINDS WILL BRING WARM AND MOIST AIR WITH MID TO UPPER
60S DEWPOINTS OVER THE RELATIVELY COOLER WATERS NEAR THE COAST TO
PRODUCE PATCHY SEA FOG WITH VISIBILITIES LOWERING TO LESS THAN ONE
MILE AT TIMES. A DENSE FOG ADVISORY IS IN EFFECT FOR THIS MORNING
WHILE SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE ENTIRE
COASTAL WATERS BY THIS AFTERNOON.

IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP DURING THE DAY AS THE FRONT APPROACHES THE AREA. SOME
STORMS WILL BE STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND VERY
HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST
TO EAST DURING THE EVENING WITH WINDS SHIFTING NORTHWESTERLY. A
SECONDARY COLD FRONT CROSSING THE WATERS LATE SUNDAY WILL
REINFORCE AND STRENGTHEN THE OFFSHORE FLOW SUNDAY NIGHT INTO
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  56  71  37  53  33 /  70  10  10   0   0
KBPT  52  69  35  53  33 /  40  10  10   0   0
KAEX  54  69  35  51  30 /  40  10  10   0   0
KLFT  58  72  40  53  31 / 100  20  10  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
     WEST CAMERON.

TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
     NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA
     RIVER TO INTRACOASTAL CITY LA OUT 20 NM...VERMILION BAY...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION FROM 9 PM CST THIS EVENING THROUGH
     THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...SABINE
     LAKE...WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
     TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
     TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION FROM 6 PM CST THIS EVENING THROUGH
     THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM
     INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS
     FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 21, 5:48 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CST SAT DEC 21 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
548 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK FOR SEVERE WEATHER IS POSSIBLE OVER MOST OF
SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS TODAY. THE PRIMARY
THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES
ARE ALSO POSSIBLE. THIS ACTIVITY IS EXPECTED TO ENTER SOUTHEAST
TEXAS BY MID-MORNING...CROSSING THE SABINE RIVER MIDDAY AND MOVING
FURTHER EAST ACROSS CENTRAL AND SOUTHWEST LOUISIANA DURING THE
AFTERNOON. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
MAINLY NORTH OF THE HIGHWAYS 12 AND 190.

IN ADDITION...STRONG GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY
PRIOR TO THE FRONT. SUSTAINED WIND SPEEDS OF 20 TO 25 MPH WITH
GUSTS POSSIBLY AS HIGH AS 35 MPH ARE EXPECTED MAINLY ALONG AND
SOUTH OF I-10 THROUGH LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE BE NEEDED LATER TODAY.

GMZ430-432-435-450-452-455-470-472-475-221200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
548 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE SEA FOG WILL BE POSSIBLE THIS MORNING OVER THE
NEAR SHORE WATERS...AS WELL AS THE COASTAL LAKES AND BAYS.
VISIBILITIES WILL BE LESS THAN ONE MILE AT TIMES.

STRONG SOUTHERLY WINDS WILL CONTINUE AND A SMALL CRAFT ADVISORY
IS IN EFFECT. ALSO...A COLD FRONT WILL BRING A LINE OF STORMS
ACROSS THE COASTAL WATERS...ENTERING THE WESTERN COASTAL WATERS BY
MID-MORNING...MOVING EAST DURING THE DAY AND EXITING THE EASTERN
COASTAL WATERS LATE THIS EVENING. SOME OF THESE STORMS COULD BE
STRONG...PRODUCING GUSTY WINDS AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SECONDARY COLD FRONT WILL MOVE THROUGH ON SUNDAY WITH STRONG
NORTH WINDS DEVELOPING BEHIND IT. SMALL CRAFT ADVISORY CONDITIONS
WILL AGAIN BE POSSIBLE FOR LATE SUNDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE BE NEEDED LATER TODAY.

24

In the hours before

Special weather statement, Dec 21, 11:00 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1100 AM CST SAT DEC 21 2013

TXZ180-201-259-261-211800-
HARDIN TX-NORTHERN JASPER TX-TYLER TX-SOUTHERN JASPER TX-
1100 AM CST SAT DEC 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER
COUNTIES UNTIL NOON CST...

AT 1100 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF CHESTER TO 10 MILES NORTH OF LIBERTY...MOVING NORTHEAST AT
35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
VOTAW...THICKET...COLMESNEIL...ROCKLAND...WOODVILLE AND IVANHOE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST SATURDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3050 9455 3091 9464 3104 9462 3106 9454
      3104 9445 3116 9393 3040 9407 3034 9469
      3049 9473

LANDRENEAU

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

8.0 hours before the tornado, 142 km from the path. December 21, 2013.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 509 joules per kilogram, CIN -112, lifted condensation level 558 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-12-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 54 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-112 J/kg
Surface CAPE
727 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 00:00Z

4.0 hours after it, 142 km from the path. December 22, 2013.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2013-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1651 joules per kilogram, CIN -9, lifted condensation level 562 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2013-12-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 143 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
1479 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.4
Supercell composite
4.9
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Jasper County-Bell Field Airport (JAS), 46 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:15 UTC74.370.7180° 14 kt231003
18:35 UTC74.6670.7180° 13 kt231003-RA
18:55 UTC74.4870.7170° 17 kt231002.4-RA
19:15 UTC73.7670.7180° 15 kt211002-RA
19:35 UTC73.470.7180° 14 kt241001.7-RA
19:55 UTC73.470.7180° 17 kt231001.7
20:15 UTC73.5870.88190° 16 kt291002-RA
20:35 UTC73.470260° 27 kt341004.1+RA
20:55 UTC65.1262280° 10 kt1004.1+RA
21:15 UTC61.760.44260° 6 kt1004.7+RA
21:35 UTC61.1660320° 12 kt171004.4+RA
21:55 UTC6059.18350° 8 kt1004.4-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lake Charles radar (KLCH), 140 km away, was scanning. The volume nearest the touchdown began at 19:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:25 UTCTSTM WND DMGMt. UnionJasper, TXREPORT FROM JASPER SHERIFF OF DAMAGE TO A HOME IN MT UNION WITH ADDITIONAL TREES DOWN
20:25 UTCTSTM WND DMGTown BluffTyler, TXTYLER EM REPORTS A ROOF TORN OFF OF HARRIS GROCERY CONVENIENCE STORE AND BLOWN ACROSS THE STREET
20:25 UTCTSTM WND DMGTown BluffTyler, TXTYLER EM REPORTS WIND DAMAGE AT DAM B NEAR STEINHAGEN LAKE
20:35 UTCTSTM WND DMGJasperJasper, TXREPORT FROM JASPER COUNTY SHERIFF ON NUMEROUS TREES DOWN BETWEEN FM777 AND FM1747 NEAR HWY190

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of December 21, 2013

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 212:22 PM CSTEF1Tyler, TX1.525$75,000
December 212:50 PM CSTEF1Jasper, TX0.425$40,000
December 213:13 PM CSTEF2St. Francis, AR15.630013$500,000
December 213:43 PM CSTEF1Union Parish, LA0.875$1,000
December 214:51 PM CSTEF2Chicot, AR to MS40.84402$800,000
December 215:19 PM CSTEF2Coahoma, MS10.130012$1.0 million
December 215:31 PM CSTEF0Calloway, KY0.350$2,000
December 215:40 PM CSTEF1Tunica, MS2.72001$250,000
December 215:57 PM CSTEF1Tate, MS6.2200$175,000
December 216:13 PM CSTEF0Tate, MS0.7100$50,000
December 2111:07 PM ESTEF1Taylor, KY5.5300$200,000
December 2111:29 PM ESTEF1Harrison, KY3.5110$100,000
December 2111:41 PM ESTEF1Bourbon, KY5.7125$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.